INR

What is it that makes your INR suddenly jump from 2.2 to 3.4 in two weeks? Puzzling me.

Saw consultant yesterday.I asked what is happening to me when I have these odd little jerks and trip and body jerk at times when walk and he explained that my vessels in brain are shutting down from lack of blood getting to them.

Didn't seem concerned at extra things and pain with my RA and Fibromyalgia.He had junior doctor in with him and was telling him I had these two diseases along with APS and was dangerous.

Said he would see me in 6mths so suppose I just have to try n plod on.

Asked about if I decided to go on holiday abroad and he said I would be OK and not need any change in medication so suppose he knows best

12 Replies

oldestnewest
  • If you take a flight over four hours, you will probably need injections of Fragmin. However that is a discussion between you and him. MaryF

  • Hello

    Where are you from, as this will help us to help you.

    INR is affected by food and drink: Vit K rich foods reduce INR and alcohol can increase it. Consistency is required in what you eat and drink so that your Warfarin dose can be balanced with your diet and result, hopefully, in a more stable INR.

    The jerks and trips sound very much like I get and mine usually last for a second or two but are often followed by strange sensations such as: shaky legs, tingling, numbness, headache etc. I was referred, by Prof Hughes to Peter Savundra, in London. Peter is a Consultant Audio Vestibular Physician and he explained in great detail that these 'funny turns' are caused by momentary interruptions of the blood supply to the ears. He explained that the blood vessels in our ears are only 0.1mm in diameter and this is smaller than some of our platelets. In APS patients our sludgy blood sometimes causes a moment of ischemia and, hey presto, the issues that I have and perhaps you have also. He said that these incidents are not dangerous and are not a disease in themselves but are rather symptoms of APS.

    As my colleague, Mary, has already said, you may need to have Fragmin injections to protect you when flying. I used to augment my Warfarin with a prophylactic dose of Fragmin, when flying, but as I am now on Fragmin instead of Warfarin I am already protected. Incidentally, my 'funny turns' are much reduced since I have transferred from Warfarin to Fragmin.

    I hope this is helpful.

    Dave

  • I am in uk.North Lincolnshire.I have never by ad blood clots etc on spasm and jerky walking.speech on now thou struggle to get words out sometimes and memory lot worse. Consultant said just to take the warfarin and no other when flying

  • Oh thank you for your very helpful reply!! I have often wondered if the little "blips" I occasionally have are tiny tias but didn't raise the issue with Consultant in case it was yet one more problem to be investigated!! Thank you so much for clearing that query up.

  • You are very welcome. I did ask Peter Savundra why there were the ongoing, strange feelings after the blips. He said it was because the brain gets confused by the momentary ear ischemia and it produces chemicals inappropriately that affect many parts of the body and take time to clear.

  • Colds, gastro issues (around Christmas, I suffer - much richer food), food itself - cranberries, grapefruit, there must be others, can all affect your INR.

  • Hi Fra,

    We have talked earlier. Have you looked at the recommended list if your Rheumatologist is there?

    I guess it is not possible to ask a Rheumatologist, who is saying he knows APS, but you are not at all sure of that, to get a referral to another Specialist of APS.

    Could you look at the "recommended list" you use in your country and then talk to your GP that you want a referral to a new Specialist from the list? It must be your right to do that especially as so very few Doctors know this new and rare illness. For you it is very important that you get the different drugs "in harmony" with eachother.

    Kerstin

  • I was considering that Kerstin.It's just advice on here conflicts with what consultant tells me and I am worried

  • I understand you are. We are no doctors but we have seen several Doctors some of us and learnt from reading and listen to others how very important it is to have a Specialist. Professor Hughes says : "Listen to the patient".

    The autoimmune illnesses can go hand in hand and that makes it even more difficult for a Doctor who is not competent enough and have other patients with APS, Lupus, Sjögrens, Thyroidea. Important to get the right drugs for each patient with several illnesses. Sometimes incompetent Doctors can give you a false diagnose.

    Kerstin

  • There is a whole host of foods and drinks which can elevate, or lesson, the effects of warfarin. I thought I had this list memorized when I found my INR would drop in summer. Finally I realized! In winter I usually drink a hot milk or soy beverage before bed. In summer its chamomile tea. And guess what? chamomile has a lot of VitaminK. Who knew? ( I certainly didn't?). So just n case the fluxuation is dietary, you might keep a record of what you eat and consult the online dietary warfarin charts.

  • You mentioned having RA. Along with foods an drink affecting INR, pain can make it go up as well.

  • Thanks mylafont.just seems good big jump.for the best thou.

    Rheumatologist said OK to fly .others say if more than 4 hrs should have fragmin injections. Have been on coach trip more than 4hrs and was OK thou.

    Will try flight to Tenerife n hope all ok

You may also like...